Xanax, also known by its generic name Alprazolam, remains the most widely prescribed benzodiazepine in the US. Initially, this sedative and anti-anxiolytic drug was developed as a safer alternative to other medications used to treat anxiety and panic disorders, such as barbiturates and meprobamate.
As a general guideline, the parameters for what constitutes Xanax abuse follow the behaviors associated with addictions to all prescription drugs. In short, this means taking this sedative in ways that do not follow the directions set out by a healthcare provider, including:
While taking Xanax without a prescription or above a prescribed dose is never safe (around 50% of emergency room visits related to Xanax are not cases of polydrug use), the risks associated with Xanax use and abuse rapidly increase when it is combined with other CNS depressants.
Mixing Xanax on purpose or by accident with substances, including alcohol and opioid drugs, can quickly result in severe symptoms and respiratory depression.
According to the Medical Expenditure Panel Survey (MEPS), over 17.5 million notes were filled for Xanax in 2019. While the benzodiazepine drug class was originally believed to have a low potential for abuse, dependence, and fatal overdose, the medical record of past decades tells a different story.
Unfortunately, benzodiazepine overdose has been rising for years, with fatal overdoses continuing to peak into 2020. At the same time, Xanax itself is particularly toxic compared to other drugs in the same class of sedatives.
The intensity of the symptoms of Xanax overdose range from mild to severe to fatal. However, overdose is unpredictable, even in cases of mild poisoning. For this reason, medical help should be called on to ensure that anyone who may have overdosed on Xanax does not suffer long-term side effects. Medical support will also ensure that treatment can be sought in a professional context.
In terms of timeline, this potent benzo has a particularly rapid onset for its class of medication. Xanax begins to take effect within one hour of ingestion and usually peaks in bloodstream concentration within two hours. If you suspect that you or someone you know who either uses or abuses Xanax may be experiencing an overdose, it is time to act fast.
Inform yourself and keep an eye out for the warning signs of overdose, symptoms of which include:
In severe overdose cases, Xanax can cause an individual to stop breathing, leading to coma and death.
Due to being a medical emergency, if you or someone you know has taken too much Xanax, you need to act as quickly as possible. Guidelines to remember include:
It is also important to loosen anything that may restrict or obstruct breathing, particularly items such as ties, tight jewelry, or collar buttons. If the person you are attending to is beginning to lose consciousness or seems to be nodding off, try to keep them as focused and alert as possible while you wait for emergency services to arrive. Call their name, use physical touch, and eye contact to keep them as awake as possible.
Benzodiazepine overdose is treatable with gastric lavage, also known as stomach pumping. Intravenous fluids can be introduced to the cardiovascular system to aid the body in diluting its total benzo concentration to less toxic levels as a part of this procedure. In cases where there is no respiratory depression, activated charcoal, a detoxifying agent, may be used to speed the process of resolving the overdose.
In the most extreme cases, the medical personnel attending may apply a sublingual or intravenous injection of a medication called Flumanezil. Flumazenil is a competitive benzodiazepine receptor antagonist, meaning that it binds to the nervous system docking points that process Xanax and reduces the intensity of the effects in the brain, alleviating sedation and respiratory depression.
That said, Flumanezil comes with its own risks and side effects and should never be counted on as a plan A course of action. Taking defensive measures, seeking treatment for benzodiazepine substance abuse, and finding ways to live a sustainable life without these sedative medications is the only way to consistently protect oneself from the dangers of too much Xanax.
A doctor's typical Xanax prescription will call for between 0.25 and 0.5 milligrams of this medication per day, although daily doses may reach as high as 10 milligrams in particular cases. Most Xanax overdoses occur when an individual takes higher than their prescribed dose or takes Xanax without a prescription - a risk factor that is far more likely to come into play once a person has abused or developed dependence or tolerance.
Many overdoses also occur when benzodiazepines are taken when the body is still processing or carrying traces of alcohol or narcotics, or vice versa. These three types of drugs interact in potent and unpredictable ways and may lead to an overdose on Xanax even when taking an approved dose.
It bears noting that Xanax overdose may be related to an individual's attempt on their own life. Long-term side effects of Xanax abuse include extreme mood dysphoria, mood swings, and suicidal ideation.
In all cases, after the immediate medical event of overdose has been resolved, it is crucial that the individual involved accesses substance abuse treatment and mental health services to address the root causes of the overdose.
Exactly how much is too much Xanax is difficult to predict. Individual tolerance for this drug is dependent on:
If you or a loved one have been prescribed Xanax to treat anxiety or another medical condition and you are worried about the risk of addiction or overdose, it is worth seeking medical advice and guidance.
Furthermore, you or your loved one should take the prescription medication consistently according to the doctor's specific advice. It may also be helpful to track when and how much Xanax is taken. Keeping a log or using a partitioned medication box can help you or your loved one visualize and strategize for safety during the duration of treatment.
If you believe you or someone close to you may have developed a Xanax addiction or is exhibiting warning signs of drug abuse, it may be time to reach out for help.
Here at NP Addiction Clinic, we specialize in providing safe, compassionate, confidential, and evidence-based techniques and therapy that can help you or your loved one escape the fog of benzodiazepine addiction.
Call us today for a substance abuse assessment at 866-948-2735 or to learn more.
Dangers of Snorting, Smoking, or Injecting Xanax
Does Xanax Help With Opiate Withdrawal?
Valium Addiction: Signs and Symptoms